Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 16, 2021, 3:41 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:41 AM HST (13:41 UTC)
- Expired
- Mar 22, 2021, 3:25 PM HST
- In force
- 6 days
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254 WHHW40 PHFO 161341 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 341 AM HST Tue Mar 16 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A northwest swell will decline today, while trade winds begin to strengthen tonight into Wednesday which will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-170245- /O.NEW.PHFO.SU.Y.0019.210316T1341Z-210318T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 341 AM HST Tue Mar 16 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf 7 to 10 feet today and 6 to 8 feet on Wednesday along east facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
13 follow-up statements
624 WHHW40 PHFO 170136 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 336 PM HST Tue Mar 16 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north-northeast swell will decline tonight, while trade winds begin to strengthen tonight into Wednesday. This will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-171445- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210318T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 336 PM HST Tue Mar 16 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf 8 to 12 feet tonight and 5 to 8 feet Wednesday along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
912 WHHW40 PHFO 171431 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 431 AM HST Wed Mar 17 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north northeast swell and strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-180345- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210318T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 431 AM HST Wed Mar 17 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING... * WHAT...Surf 5 to 8 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM today. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
521 WHHW40 PHFO 180129 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 329 PM HST Wed Mar 17 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A declining north-northeast swell and increasing trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-181430- /O.EXT.PHFO.SU.Y.0019.000000T0000Z-210319T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 329 PM HST Wed Mar 17 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf 5 to 8 feet tonight, building to 7 to 10 feet Thursday. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
339 WHHW40 PHFO 181229 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 229 AM HST Thu Mar 18 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north swell and strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-190230- /O.EXT.PHFO.SU.Y.0019.000000T0000Z-210321T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 229 AM HST Thu Mar 18 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM SATURDAY... * WHAT...Surf 5 to 8 feet, building to 7 to 10 feet Saturday. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
053 WHHW40 PHFO 190103 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 303 PM HST Thu Mar 18 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .North northeast swells and strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-191415- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210321T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 303 PM HST Thu Mar 18 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...6 to 9 foot surf. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
285 WHHW40 PHFO 191313 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 AM HST Fri Mar 19 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .North and northeast swells, combined with strong trade winds will maintain high surf along east facing shores. Conditions will likely continue into Sunday. HIZ002-008-009-012-017-020-025-200215- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210321T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 313 AM HST Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Surf 6 to 9 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
383 WHHW40 PHFO 200138 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 PM HST Fri Mar 19 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .North and northeast swells, combined with strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-201445- /O.EXT.PHFO.SU.Y.0019.000000T0000Z-210322T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 338 PM HST Fri Mar 19 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf 6 to 9 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
681 WHHW40 PHFO 201404 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 404 AM HST Sat Mar 20 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .North and northeast swells combined with strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-210315- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210322T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 404 AM HST Sat Mar 20 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf 8 to 12 feet. * WHERE...East facing shorelines of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
686 WHHW40 PHFO 210113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Sat Mar 20 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north northeast swell combined with trade wind produced seas, will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-211415- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210322T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 313 PM HST Sat Mar 20 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shore of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Burke
098 WHHW40 PHFO 211331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Sun Mar 21 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north northeast swell combined with strong trade winds will maintain high surf along east facing shores. HIZ002-008-009-012-017-020-025-220245- /O.EXT.PHFO.SU.Y.0019.000000T0000Z-210322T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 331 AM HST Sun Mar 21 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
343 WHHW40 PHFO 220129 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 329 PM HST Sun Mar 21 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north northeast swell combined with breezy trade winds will maintain high surf along east facing shores through Monday. HIZ002-008-009-012-017-020-025-221430- /O.EXT.PHFO.SU.Y.0019.000000T0000Z-210323T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 329 PM HST Sun Mar 21 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf 6 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
417 WHHW40 PHFO 221332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Mon Mar 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A combination of a lingering north northeast swell and incoming trade wind swell will maintain high surf along east-facing shores today. HIZ002-008-009-012-017-020-025-230245- /O.CON.PHFO.SU.Y.0019.000000T0000Z-210323T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 332 AM HST Mon Mar 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 7 to 10 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
944 WHHW40 PHFO 230125 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 PM HST Mon Mar 22 2021 HIZ002-008-009-012-017-020-025-230230- /O.CAN.PHFO.SU.Y.0019.000000T0000Z-210323T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 325 PM HST Mon Mar 22 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf is on the decline as trade winds weaken, so the high surf advisory for east facing shores has been cancelled. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 15, 8:40 PM HST, 7 hours 1 minute earlier.
Area forecast discussion, Mar 15, 8:40 PM HST, 7 hours 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 840 PM HST Mon Mar 15 2021 .SYNOPSIS.. The surface trough that brought the light winds to the eastern two thirds of the island chain the past couple of days and contributed to the burst of heavy rains on Oahu this afternoon, continues to dissipate near Molokai this evening. It should be gone by sunrise Tuesday. In doing so, breezy northeast winds now present over Kauai, will spread east to the remaining islands during the next couple of days as a strong surface high move to a position north of the islands. Very windy trades may warrant a Wind Advisory for some of the common places of Maui and Big Island counties over the weekend. && .DISCUSSION... The heavy showers over Oahu this afternoon have ended. And the light and variable winds are now being replaced by the northeast trade winds spreading in from the north and west. This comes as the surface trough continues to fall apart near Molokai. Kauai has seen a strengthening trend with the northeast winds throughout today. With the surface trough is nearly dissipated, the moderate to strong northeast trade winds will gradually spread eastward to the rest of the main Hawaiian Islands by Wednesday. Another boost in the trades may come about Thursday night/Friday as a 1033 mb surface high strengthens to 1037 mb some 900 miles north and northeast of the islands. The result of this extra boost will bring on very windy trade winds once again to all the islands. More than likely a Wind Advisory will be issued for the common places of Maui and Big Island counties for the upcoming weekend. The very strong trades will collapses between Sunday night and Monday night as a front approaches the islands from the northwest. Back to today's event, the remaining islands did see a few scattered showers. A Flood Advisory was issued for the island of Maui and for the Kau district. Latest radar imagery shows a couple of moderate showers off the Maui's windward west shoreline, and other showers approaching the island from the northeast. Kauai continues to observe mainly light passing showers. The Big Island is mostly shower-free, including the lee side of the island. The upper level impulse/disturbance that dropped down on the islands this afternoon may have some contribution to all these showers. Models are indicating a couple of more upper level disturbances dropping down the islands the rest of this week that may enhance some of these trade showers. First of two is due in the next 18 hours. It may bring a slight chance of a thunderstorm to the higher elevation of the Big Island summits Tuesday afternoon, and perhaps some scattered showers to the lee side of the BIg Island. Second impulse is due to arrive Thursday afternoon/evening that will lift the low level inversion from 10k feet to 15k feet. Drier conditions may come on Saturday. These are some of the elements we will be working on overnight. But it looks like the worse is over. && .AVIATION... A nearby upper trough and a weakening surface trough over the islands have been keeping unstable conditions in place, generating areas of heavy showers around the state, especially over Oahu this past afternoon. With nighttime cooling, however, most of the showery low clouds, with accompanying MVFR restrictions, will dissipate over land as the surface feature continues to wane. Except for Kauai and adjacent waters where breezy northeast trades will persist, winds will be light elsewhere around the island chain tonight. Northeast trades will slowly become reestablished over the other islands over the next day or two. AIRMETs for mountain obscuration remain in effect for Kauai, Oahu, Maui, and the Big Island because of low cloud debris from afternoon and early evening convection. An AIRMET for low level turbulence over Kauai may be warranted later tonight or by Tuesday morning with increasing trade winds. && .MARINE... A surface trough near Molokai will maintain breezy northeast winds over Kauai western waters tonight while light winds prevail over the rest of the area. High pressure building north of the islands mid to late week will reestablish moderate to strong trade winds. The current Small Craft Advisory (SCA) is for hazardous seas from a large north swell, and a combination of winds and seas in waters west of Kauai. This swell will decline overnight with the eastern zones dropping out of the SCA Tuesday morning. The declining swell will still continue to bring elevated surf to exposed shores into mid-week. Surf heights will remain at advisory levels for east facing shores through Tuesday. A smaller northwest swell is possible Wednesday and Thursday. Trade wind swell will increase over the second half of the wee && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 AM HST Tuesday for Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel. && H Lau/Kinel/Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:28 PM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Mar 15, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 16, 6:19 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.